Alert archive / Texas / Tornado Warnings in 1996
Tornado Warning 23, NWS San Angelo, TX
NWS San Angelo, TX issued this tornado warning at Nov 6, 1996, 10:23 PM CST for Kimble County, Menard County, Texas. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Nov 6, 1996, 10:23 PM CST (04:23 UTC)
- Expired
- Nov 6, 1996, 11:10 PM CST
- In force
- 47 min
- Issued by
- NWS San Angelo, TX
- Area
- Whole counties
Counties Kimble County, TX, Menard County, TX
The radar
The San Angelo radar (KSJT), 101 km from the middle of the area, began a volume at 04:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 6, 10:55 PM CST | Hail 1.75 | London, TX | |
| Nov 6, 10:55 PM CST | Thunderstorm Wind | London, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 4.4 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1701 J/kg
- Mixed-layer CIN
- -167 J/kg
- Mixed-layer LCL
- 1153 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 215 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSJT 070424 TORSJT TXC267-327-070510- BULLETIN - EBS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE SAN ANGELO TX 1023 PM CST WED NOV 6 1996 THE NATIONAL WEATHER SERVICE IN SAN ANGELO TX HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 1110 PM CST FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTH CENTRAL TEXAS ...NORTHERN KIMBLE COUNTY ...SOUTHERN MENARD COUNTY AT 1021 PM CST...A POSSIBLE TORNADO WAS INDICATED BY SAN ANGELO DOPPLER RADAR 15 MILES SOUTH SOUTHWEST OF MENARD ALONG THE BORDER OF KIMBLE AND MENARD COUNTIES MOVING EAST AT 45 MPH. SOME LOCATIONS IN THE PATH OF THIS TORNADO ARE... LONDON AND ERNA. IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A BASEMENT. GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SAFETY IN AN INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST FLOOR. USE BLANKETS...PILLOWS...OR CUSHIONS TO COVER YOUR BODY. AVOID WINDOWS.
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at Nov 6, 8:29 PM CST, 1 hour 54 minutes earlier.
Area forecast discussion, Nov 6, 8:29 PM CST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 827 PM CST WED NOV 6 1996 THE WINDS SHIFTED TO THE NORTHEAST AT SJT JUST BEFORE 8 PM AND THE FRONTAL BOUNDARY INDICATED BY OUR RADAR EXTENDED ACROSS SOUTHERN PORTIONS OF THE IRION...TOM GREEN...AND CONCHO COUNTIES. THE ORIGINAL CELLS THAT EXHIBITED SUPERCELL CHARACTERISTICS AT TIMES OVER REAGAN...IRION...AND NORTHWEST TOM GREEN SEEM TO HAVE WEAKENED AS THEY HAVE BECOME CLUSTERED TOGETHER. THE MAIN LINE OF THUNDERSTORMS EXTENDED FROM THE WESTERN BIG COUNTRY SOUTHWARD TO CROCKETT COUNTY...WHILE MORE STORMS CONTINUED IN THE NORTHERN HEARTLAND. THE STORMS HAVE HELD THEIR OWN ON BOTH SIDES OF THE FRONT AND WILL STILL BE CAPABLE OF BECOMING SEVERE FOR THE DURATION OF THE WATCH...ESPECIALLY ON THE WARM SIDE OF THE FRONT. AS THE COLDER AIR BECOMES DEEPER IN OUR NORTHERN AREAS...THE RAINS WILL BECOME MORE GENERAL IN NATURE...BUT I CAN NOT RULE OUT SOME COLD HAIL AS THE VIGOROUS SHORTWAVE NOW NEAR EL PASO SWEEPS ACROSS WEST CENTRAL TEXAS DURING THE NIGHT. THERE WILL STILL PROBABLY BE LEFTOVER RAIN AFTER MIDNIGHT...BUT THE MIDLAND RADAR INDICATED THAT THE RAINS WERE PRETTY LIGHT BEHIND THE MAIN STORM LINE...AND JUST ABOUT OVER FROM THE DAVIS MOUNTAINS WESTWARD. IT MAY BE A LITTLE CLOSER TO SUNRISE BEFORE WE CLEAR OUT BUT THE CLEARING PROCESS WILL BE QUICK ONCE THE SHORTWAVE PUSHES THROUGH. WILL LEAVE FORECASTS AS IS UNTIL THE STORMS WEAKEN OR MOVE OUT. DEUTSCHENDORF
The office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 6, 7:28 PM CST | Severe Thunderstorm Warning | SJT | Irion, Sterling, Tom Green | 57 min |
| Nov 6, 8:47 PM CST | Severe Thunderstorm Warning | SJT | Crockett, Schleicher | 63 min |
| Nov 6, 9:07 PM CST | Severe Thunderstorm Warning | SJT | Runnels | 48 min |
| Nov 6, 9:31 PM CST | Severe Thunderstorm Warning | SJT | Coleman | 64 min |
| Nov 6, 9:51 PM CST | Severe Thunderstorm Warning | SJT | Schleicher, Tom Green | 44 min |
| Nov 6, 9:59 PM CST | Severe Thunderstorm Warning | SJT | Brown | 41 min |
| Nov 6, 10:07 PM CST | Severe Thunderstorm Warning | SJT | Kimble, Menard | 48 min |
| Nov 6, 10:52 PM CST | Tornado Warning | SJT | Kimble, Mason | 48 min |
| Nov 6, 11:14 PM CST | Severe Thunderstorm Warning | SJT | Mason | 46 min |
Nearby
Tornado Warnings in Texas, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.